Connect to share and comment

Triaminic and Theraflu syrups recalled after child-resistant caps fail

Novartis AG is recalling 183 lots of its Triaminic cough syrup and Theraflu Warming Relief syrup after 4 children poisoned themselves.

pills factoryEnlarge
Bottles of prescription pills go through an automated packaging machine in Willingboro, NJ, on Dec. 2, 2010. (Stan Honda/AFP/Getty Images)

Novartis AG is recalling 183 lots of its Triaminic cough syrup and Theraflu Warming Relief syrup after four children were able to open the products’ child-resistant caps and poison themselves, ABC News reported. All the children recovered, including one who required medical attention.

The recalled lots of syrup were packaged in bottles produced at Novartis' Lincoln, Neb., manufacturing facility before Dec. 2011, Reuters reported.

(A complete list of the recalled syrups can be found here.)

Novartis suspended production at the plant in Dec. 2011 after quality control problems surfaced, including the possible cross contamination of medications, the Lincoln Journal Star reported.

The recalled syrups pose a danger to children if ingested in large quantities because they contain acetaminophen, which can injure the liver or cause liver failure, ABC News reported. Some of the syrups also contain diphenhydramine, which can cause seizures or cardiac arrhythmias if too much is consumed.

"Triaminic syrups and Theraflu Warming Relief syrups continue to be safe and effective when used as directed on the package label," Novartis said in a statement, ABC News reported.

More from GlobalPost: Bird flu research moratorium lifted
 

http://www.globalpost.com/dispatch/news/regions/americas/united-states/130131/triaminic-and-theraflu-syrups-recalled-after-chi